Alert archive / Utah / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Grand Junction, CO

July 27, 2002Daggett County, Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2002, 12:42 PM MDT for Daggett County, Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 12:42 PM MDT (18:42 UTC)
Expired
Jul 27, 2002, 3:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Daggett County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 219 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 271842
FFWGJT
UTC009-047-272145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1242 PM MDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DAGGETT COUNTY IN NORTHEAST UTAH
  NORTH CENTRAL UINTAH COUNTY IN NORTHEAST UTAH

* UNTIL 345 PM MDT

* AT 1242 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER SOUTH CENTRAL DAGGETT COUNTY...OR ABOUT 19 MILES 
  SOUTHEAST OF MANILA...WITH LITTLE TO NO MOVEMENT. THE HEAVIEST 
  RAIN WAS ALONG HIGHWAY 191 NEAR THE UINTA MOUNTAINS SUMMIT.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  RURAL SOUTHERN DAGGETT COUNTY AT 1250 PM MDT
  RURAL NORTHERN UINTAH COUNTY AT 1250 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. SMALL HAIL IS ALSO 
POSSIBLE WITH THESE STORMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 4089 10933 4089 10956 4069 10955 4067 10928

$$

BA/JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:26 AM MDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 3:26 AM MDT, 9 hours 16 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 AM MDT SAT JUL 27 2002

CORRECTED DATE IN HEADER

FORECAST AREA TO BE AFFECTED BY TWO SHORTWAVE TROFS TDA. ONE
CURRENTLY OVER SW CO WITH MOISTURE FEEDING INTO IT FROM THE SOUTH.
THIS FEATURE APPEAR TO BE PRODUCING VERY LITTLE PCPN. 88D PAINTING
ALMOST NOTHING. IT SHOULD BREEZE THROUGH THE CWA BEFORE 18Z. NEXT
FEATURE IS OVER CENTRAL UT MOVING EAST AT 25 KTS. LEADING EDGE
CROSSED INTO WRN CWA ABOUT 230 AM. ISOLD TSTMS ALONG SOUTHERN PORTION
OF THE DEVELOPING COMMA-SHAPED CLOUD ARE CLOSER TO JET SPEED MAX THAT
SAGGED TO 4 CRNRS AREA. EXTRAPOLATING EASTERLY MOVEMENT PUSHES BACK
EDGE OF THIS ACTIVE AREA THROUGH GJT BY 13Z AND EAST OF CWA BY 18Z.
SWRN TAIL OF THE VORT MAX WILL TAKE A BIT LONGER TO MOVE OVER THE SAN
JUAN MTNS AND 4 CRNRS. WILL WRITE ZONES TO SHOW MORE ACTIVITY THIS
MORNING...FOLLOWED BY STABILIZATION THIS AFTERNOON.

MAIN TROUGH MOVES THROUGH THE AREA TONIGHT AND SUNDAY MORNING...WITH
DRY NW FLOW MONDAY AND TUESDAY. WILL KEEP CURRENT TREND IN EXTENDED
OF INCREASING DIURNAL PRECIPITATION WED THROUGH FRI AS MRF CONTINUES
TO SHOW GRADUAL INCREASE OF MOISTURE FROM THE SOUTH UNDER A
RELATIVELY WEAK SW MONSOON SIGNATURE.  CJC

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:34 PM MDTFlash Flood WarningGJTDaggett, Uintah3 hr
Jul 27, 3:45 PM MDTFlash Flood WarningGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.